ArticleJournal of medical toxicology : official journal of the American College of Medical Toxicology2015
Citalopram Overdose: a Fatal Case.
Article in Journal of medical toxicology : official journal of the American College of Medical Toxicology, 2015. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 9 papers, 1 of them a synthesis that pooled it.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
9 citing papers in PubMed, 1 synthesis or guideline pooled it, 33 citations in OpenAlex.
- Prediction of Ventricular Arrhythmias by QRS/QTc - Ratio in Citalopram or Escitalopram Intoxication.Frontiers in medicine · 2022Pooled it
- Box-Behnken Design and Molecular Docking Assisted Quenching Spectrofluorimetric Method for the Quantitation of Citalopram HBr in Commercial Dosage Forms.Journal of fluorescence · 2025Article
- Navigating the depths: A comprehensive narrative review on depression in people with epilepsy.Heliyon · 2025Review
- Drug-induced cardiac arrest: a pharmacovigilance study from 2004-2024 based on FAERS database.Frontiers in cardiovascular medicine · 2025Article
- New Role of the Serotonin as a Biomarker of Gut-Brain Interaction.Life (Basel, Switzerland) · 2024Review
- Forensic investigation on a combined death by food aspiration and acute escitalopram intoxication occurred to a psychiatric subject in a nursing home.International journal of legal medicine · 2024Article
- Article
- Forensic Aspects of a Fatal Intoxication Involving Acetaminophen, Citalopram and Trazodone: A Case Report.Toxics · 2022Article
- Drug-specific risk of severe QT prolongation following acute drug overdose.Clinical toxicology (Philadelphia, Pa.) · 2020Article
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
2 authors at 1 institution in 1 country.
Funding
No grant is acknowledged in the PubMed record.
Abstract
backgroundCitalopram is a selective serotonin reuptake inhibitor (SSRI) with cardiac and neurologic toxicities as well as the potential for serotonin syndrome. In most instances, patients recover fully from toxic ingestions of SSRIs. We describe a fatal case of a citalopram overdose. CASE REPORT: A 35-year-old woman presented to the emergency department after having witnessed seizures at home. An empty citalopram prescription bottle was located, and an intentional overdose was suspected. At the scene, she was found to be in cardiac arrest with pulseless electrical activity and underwent cardiopulmonary resuscitation, including intravenous epinephrine and bicarbonate. In the emergency department, her physical exam was notable for cough and gag reflexes and movement in all extremities with increased muscle tone and tachycardia. Her initial postresuscitation ECG showed sinus rhythm with QRS 92 ms and QTc 502 ms. Her temperature was initially normal, but she rapidly became febrile to 41.8 °C shortly after admission. She was treated symptomatically and with cyproheptadine for suspected serotonin syndrome (SS) but became increasingly hemodynamically unstable over the next 6 h and then developed torsades des pointes (TdP) progressing to pulseless, wide complex tachycardia. She underwent cardiopulmonary resuscitation (CPR) for approximately 50 min but ultimately expired. Postmortem serum analysis revealed a citalopram concentration of 7300 ng/mL (therapeutic range 9-200 ng/mL) and THC, but no other non-resuscitation drugs or substances. CASE DISCUSSION: Citalopram overdoses often have only mild to moderate symptoms, particularly with ingestions under 600 mg in adults. However, with higher doses, severe manifestations have been described, including QTc prolongation, TdP, and seizures. Serotonin syndrome has also been described in SSRI overdose, and our patient exhibited signs consistent with SS, including increased muscle tone and autonomic dysregulation. Our patient's serum concentration suggests a massive overdose, with major clinical effects, possible SS, and death.
conclusionsAlthough most patients recover from citalopram overdose, high-dose ingestions can produce severe effects and fatalities may occur. In this case, it is likely that the patient's delayed presentation also contributed significantly to her death. The clinician must be aware of the potential for large ingestions of citalopram to produce life-threatening effects and monitor closely for the neurologic, cardiovascular, and other manifestations that, in rare cases, can be fatal.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.